fexofenadine

Contents

What is fexofenadine

Fexofenadine is a non-drowsy antihistamine that is used to relieve the symptoms of allergies, hay fever (seasonal allergic rhinitis) and hives of the skin (chronic idiopathic urticaria). Fexofenadine is a second generation antihistamine that is much less likely to make you feel sleepy than some other antihistamines. Fexofenadine is a histamine [H1] receptor blocker, that works by blocking the action of histamine, a substance in the body that causes allergic symptoms. When you come into contact with something you have an allergy to, such as pollen, animal hair or fur, house dust or insect bites, your body produces a chemical called histamine. Histamine is a chemical that’s released by Mast cells in your body when an allergen is encountered that can produce symptoms of sneezing, hives, itching, watery eyes, and runny nose, also known as hypersensitivity reactions. Usually histamine is a useful substance but in an allergic reaction it causes unpleasant symptoms including itchy, watery eyes, running or blocked nose, sneezing and skin rashes. Fexofenadine blocks the effects of histamine and so reduces these symptoms.

Fexofenadine is used to treat hay fever (seasonal allergic rhinitis), allergic conjunctivitis (red, itchy eye), itchy throat, eczema and hives of the skin (nettle rash or chronic idiopathic urticaria). Fexofenadine is also used for reactions to insect bites and stings and for some food allergies.

Fexofenadine is available is an over-the- counter (OTC) and also on prescription. It comes as tablets, meltable tablets, capsule and liquid suspension

Key facts

  • It’s usual to take fexofenadine once a day. Children sometimes take it twice a day.
  • Fexofenadine is classed as a non-drowsy antihistamine, but some people still find it makes them feel quite sleepy.
  • Common side effects include headache, feeling sleepy, dry mouth, feeling sick and dizziness.
  • Don’t drink grapefruit juice, apple juice or orange juice while you’re taking fexofenadine. It might make you more likely to get side effects.
  • It’s best not to drink alcohol while you’re taking fexofenadine as it can make you feel sleepy.
  • Fexofenadine is also called by the brand name Telfast, Allegra, Allegra 24 Hour Allergy, Allegra Allergy, Allegra ODT, Aller-Ease, Children’s Allegra Allergy, Children’s Allegra ODT, Allergy Relief (Fexofenadine HCl), Mucinex Allergy, Wal-Fex and Allegra OTC.

How long does it take for fexofenadine to work?

You should start to feel better within an hour or 2.

Can I drink alcohol with fexofenadine?

It’s best not to drink alcohol while you’re taking fexofenadine as it can make you feel sleepy.

Is there any food or drink I need to avoid?

Don’t drink grapefruit juice, orange juice or apple juice while taking fexofenadine. It might make you more likely to have side effects.

Fruit juices can make it harder for your body to absorb fexofenadine. Do not take fexofenadine with fruit juice (such as apple, orange, or grapefruit).

What else should I avoid?

Avoid using antacids within 15 minutes before or after taking a medication that contains fexofenadine. Antacids can make it harder for your body to absorb this medication.

Avoid taking any other cold or allergy medicines unless your doctor has told you to.

What’s the difference between fexofenadine and other antihistamines?

Fexofenadine is known as a non-drowsy antihistamine. That’s because it’s less likely to make you feel sleepy than other, so-called ‘sedating antihistamines’ such as Benadryl or Diphenhydramine.

Most people prefer to take a non-drowsy antihistamine instead of a sedating one. An exception is when you want the medicine to make you sleepy, for example if you have itchy skin that’s keeping you awake at night.

What’s the difference between fexofenadine and other non-drowsy antihistamines?

Other non-drowsy antihistamines like acrivastine, cetirizine (Zyrtec), loratadine (Claritin), desloratadine and levocetirizine seem to work just as well as fexofenadine.

However, fexofenadine seems to be less likely to make you feel sleepy than other non-drowsy antihistamines.

If one non-drowsy antihistamine hasn’t worked for you, it’s worth trying another one.

How long should I take fexofenadine for?

It depends on why you’re taking fexofenadine.

You may only need to take it as a one-off dose or for a day or 2, for example if you have a reaction to an insect bite.

You may need to take fexofenadine for longer if you’re taking it to prevent symptoms – for example, to stop hay fever when the pollen count is high.

Talk to your doctor or pharmacist if you’re unsure how long you need to take fexofenadine for.

Is it safe to take fexofenadine for a long time?

Fexofenadine is unlikely to do you any harm if you take it for a long time. However, it’s best to take fexofenadine only for as long as you need to.

Can I drive or ride a bike with fexofenadine?

Fexofenadine is classed as a non-drowsy antihistamine but it’s still possible to feel sleepy after taking it.

If you’re taking fexofenadine for the first time, see how it makes you feel before driving, cycling or using heavy machinery or tools.

Does fexofenadine cause weight gain?

Fexofenadine isn’t known to cause weight gain.

Can I take fexofenadine with painkillers?

Yes, you can take fexofenadine together with acetaminophen (Tylenol) or ibuprofen (Motrin).

Can I take more than one antihistamine together?

Sometimes doctors recommend that people with a severe itchy skin rash take 2 different antihistamines together for a few days.

As well as taking a non-drowsy antihistamine during the day such as fexofenadine, Zyrtec (Cetirizine) or Claritin (Loratadine), your doctor may suggest that you take a sedating antihistamine (e.g. Benadryl) at night time if the itch is making it difficult to sleep.

Do not take 2 antihistamines together unless your doctor advises you to.

Can I take fexofenadine with other hay fever treatments?

Yes, it’s fine to take fexofenadine together with other hay fever treatments, for example steroid nasal sprays (such as Beconase, Rhinacort Aqua and Flixonase Nasules) or eye drops.

Can I take fexofenadine at higher doses than on the packet?

Your doctor might suggest you or your child take a higher dose of fexofenadine (up to 4 times the usual dose) for a severe itchy skin rash or angioedema (swelling underneath the skin).

Taking high doses of fexofenadine isn’t suitable for everyone. Speak to your doctor if you don’t think fexofenadine is working for you.

Can lifestyle changes relieve hay fever?

It will help if you don’t spend too much time outside if the pollen count is high.

Tips for when you’re outside:

  • Don’t cut grass or walk on grass.
  • Wear wraparound sunglasses to stop pollen getting into your eyes.
  • Put Vaseline around your nostrils to help trap pollen.
  • Shower and change your clothes after you’ve been outside to wash off pollen.

Tips for when you’re inside:

  • Keep windows and doors shut as much as possible.
  • Vacuum regularly and dust with a damp cloth.
  • Don’t keep fresh flowers in the house.
  • Don’t smoke or be around smoke as it makes hay fever symptoms worse.

Who can and can’t take fexofenadine

Fexofenadine tablets can be taken by adults and children aged 6 years and over.

In deciding to use a medicine, the risks of taking the medicine must be weighed against the good it will do. This is a decision you and your doctor will make. For this medicine, the following should be considered.

Fexofenadine isn’t recommended for people over 65 years old because there isn’t much research on the medicine in this age group. Talk to your pharmacist or doctor if you’re over 65 and want to take fexofenadine. Elderly patients are more likely to have age-related kidney problems, which may require an adjustment in the dose for patients receiving fexofenadine.

Fexofenadine isn’t suitable for some people. Tell your doctor or pharmacist if you:

  • have had an allergic reaction to fexofenadine or any other medicines in the past. Also tell your health care professional if you have any other types of allergies, such as to foods, dyes, preservatives, or animals. For non-prescription products, read the label or package ingredients carefully.
  • have problems with your liver or kidneys
  • have, or have ever had, heart problems
  • have epilepsy or another health problem that puts you at risk of seizures
  • are booked to have an allergy test – taking fexofenadine may affect the results, so you might need to stop taking it a few days before the test

Other Medical Problems

The presence of other medical problems may affect the use of this medicine. Make sure you tell your doctor if you have any other medical problems, especially:

  • Kidney disease — Use with caution. The effects may be increased because of slower removal of the medicine from the body .
  • Phenylketonuria (PKU) — Use with caution. The oral disintegrating tablets contain phenylalanine .

Pediatric patients

Appropriate studies have not been performed on the relationship of age to the effects of fexofenadine in children below 6 months of age. Safety and efficacy have not been established.

  • Do NOT give fexofenadine to a child without medical advice.

Do not give any cough and cold medicine to a baby or child under 4 years of age. Using these medicines in very young children might cause serious or possibly life-threatening side effects.

Fexofenadine Drug Interactions

Tell your doctor or pharmacist if you’re taking any other medicines, including herbal remedies, vitamins or supplements.

Some medicines and fexofenadine interfere with each other and increase the chances of you having side effects. Check with your pharmacist or doctor if you’re taking:

  • midodrine, a medicine used to treat low blood pressure
  • ketoconazole, a medicine to treat fungal infections
  • erythromycin, an antibiotic
  • ritonavir or lopinavir, medicines used to treat HIV infection
  • rifampicin, an antibiotic
  • indigestion remedies containing aluminium or magnesium – leave about 2 hours between the times that you take fexofenadine and your indigestion remedy
  • any medicine that makes you drowsy, gives you a dry mouth, or makes it difficult for you to pee. Taking fexofenadine might make these side effects worse.

Using fexofenadine with any of the following medicines is usually not recommended, but may be required in some cases. If both medicines are prescribed together, your doctor may change the dose or how often you use one or both of the medicines.

  • Eliglustat
  • Simeprevir

Using fexofenadine with any of the following medicines may cause an increased risk of certain side effects, but using both drugs may be the best treatment for you. If both medicines are prescribed together, your doctor may change the dose or how often you use one or both of the medicines.

  • Aluminum Carbonate, Basic
  • Aluminum Hydroxide
  • Aluminum Phosphate
  • Dihydroxyaluminum Aminoacetate
  • Dihydroxyaluminum Sodium Carbonate
  • Magaldrate
  • Magnesium Carbonate
  • Magnesium Hydroxide
  • Magnesium Oxide
  • Magnesium Trisilicate
  • St John’s Wort

Mixing fexofenadine with herbal remedies and supplements

There might be a problem taking some herbal remedies and supplements alongside fexofenadine – especially ones that cause sleepiness, a dry mouth or make it difficult to pee.

Before taking fexofenadine – Precautions

  • tell your doctor and pharmacist if you are allergic to fexofenadine, any other medications, or any of the ingredients in fexofenadine tablets or suspension. Ask your pharmacist for a list of the ingredients.
  • tell your doctor and pharmacist what prescription and nonprescription medications, vitamins, nutritional supplements, and herbal products you are taking or plan to take. Be sure to mention either of the following: erythromycin (E.E.S., E-Mycin, Erythrocin) and ketoconazole (Nizoral). Your doctor may need to change the doses of your medications or monitor you carefully for side effects.
  • if you are taking an antacid containing aluminum or magnesium (Maalox, Mylanta, others), take the antacid a few hours before or after fexofenadine.
  • tell your doctor if you have or have ever had kidney disease.
  • tell your doctor if you are pregnant, plan to become pregnant, or are breast-feeding. If you become pregnant while taking fexofenadine, call your doctor.

Pregnancy and Breastfeeding

For safety, tell your pharmacist or doctor if you’re trying to get pregnant, are already pregnant or if you’re breastfeeding.

Fexofenadine isn’t normally recommended during pregnancy.

FDA pregnancy category C: Animal studies have shown an adverse effect and there are no adequate studies in pregnant women OR no animal studies have been conducted and there are no adequate studies in pregnant women.

It is not known whether fexofenadine will harm an unborn baby. Tell your doctor if you are pregnant or plan to become pregnant while using this medicine.

A similar antihistamine called Loratadine (Claritin) is normally used first because there’s more information to say that it’s safer.

Talk to your doctor about the benefits and possible harms of taking fexofenadine. It will also depend on how many weeks pregnant you are and the reason you need to take fexofenadine.

I just found out I am pregnant. Should I stop taking fexofenadine?

You should always talk with your healthcare provider before making any changes in your medications. It is important to consider the benefits of treating allergy symptoms and other conditions during pregnancy. Treating allergy symptoms may reduce asthma symptoms and the need for additional asthma medicines.

In people who took 60 mg of fexofenadine twice a day, it could take up to 4 days for all of this medication to leave the body.

I am pregnant. Can use of fexofenadine during pregnancy cause birth defects?

So far, studies on both fexofenadine and Terfenadine [terfenadine changes into fexofenadine in the body, so information on terfenadine may also be helpful for predicting the effects of fexofenadine on pregnancy and breastfeeding] have not found an increase in birth defects with use of these medicines 1), 2), 3), 4), 5), 6).

Can fexofenadine cause a miscarriage?

There are no studies that have looked at whether fexofenadine can increase the chance for a miscarriage.

Can use of fexofenadine cause other pregnancy complications?

No studies have looked at whether fexofenadine could cause other pregnancy complications. A study on Terfenadine [terfenadine changes into fexofenadine in the body, so information on terfenadine may also be helpful for predicting the effects of fexofenadine on pregnancy and breastfeeding] found no increase in premature delivery or low birth weight with use during pregnancy.

Will fexofenadine affect my fertility?

There’s no evidence that fexofenadine affects male or female fertility.

Will fexofenadine affect my contraception?

Fexofenadine doesn’t affect any type of contraception, including the contraceptive pill and the morning after pill.

What if the father of the baby takes fexofenadine?

There is no evidence that suggests that a man’s fexofenadine use would cause any problems during his partner’s pregnancy. In general, exposures that fathers have are unlikely to increase risks to a pregnancy.

Fexofenadine and breastfeeding

There’s not a lot of information on the use of fexofenadine during breastfeeding, and so it’s best not to take it.

  • Fexofenadine during breastfeeding is not recommended.

It’s usually safe to take similar antihistamines called Loratadine (Claritin) and Cetirizine (Zyrtec) while you’re breastfeeding.

However, speak to your doctor before taking any antihistamine if your baby was premature, had a low birth weight or has other health problems.

It is not known if fexofenadine hydrochloride is distributed into breast milk 7). Since there are no adequate and controlled studies to date on the use of fexofenadine during lactation in humans and because many drugs are excreted in human milk, the manufacturer states that fexofenadine alone or in fixed combination with pseudoephedrine hydrochloride should be used with caution in nursing women, and a decision should be made whether to discontinue nursing or the drug, taking into account the importance of the drug to the woman 8).

Fexofenadine is less likely to cause sleepiness in adults than some other antihistamines. For this reason, fexofenadine may be preferred for breastfeeding over antihistamines that do cause sleepiness. Information from Terfenadine [terfenadine changes into fexofenadine in the body, so information on terfenadine may also be helpful for predicting the effects of fexofenadine on pregnancy and breastfeeding] suggests that the amount of fexofenadine in the breastmilk is small. One study estimated that a baby that was breastfed by a mother taking fexofenadine got less than 1% of the mother’s dose 9). This dose would be too low to cause problems for the baby.

When 25 women were asked by telephone how their babies were doing while they were taking terfenadine and breastfeeding, three mothers said their babies experienced irritability but that they did not need to take the babies to a healthcare provider 10). It is not possible to know if their irritability was caused by terfenadine in breastmilk.

It is possible, but not proven, that antihistamines may lower the amount of milk a woman makes. This might be more likely to occur if antihistamines are used in combination with an oral decongestant like pseudoephedrine or phenylephrine, or if used before beginning to breastfeed.

Be sure to talk to your health care provider about all your breastfeeding questions.

Fexofenadine vs Cetirizine

Cetirizine or cetirizine hydrochloride (cetirizine HCL) is a non-drowsy antihistamine medicine that relieves the symptoms of allergies by blocking the effects of the chemical histamine in your body. Histamine is a chemical that’s released by Mast cells in your body when an allergen is encountered that can produce symptoms of sneezing, hives, itching, watery eyes, and runny nose, also known as hypersensitivity reactions. Cetirizine is much less likely to make you feel sleepy than some other first generation or older antihistamines. Cetirizine was the first marketed drug from the series of second-generation antihistamines showing both minimal side effects on the central nervous system and a reduced level of cardiotoxicity 11).

When you come into contact with something you’re allergic to, such as pollen, animal hair or fur, house dust or insect bites and stings, your body produces a chemical called histamine. Usually histamine is a useful substance but in an allergic reaction it causes unpleasant symptoms including itchy, watery eyes, running or blocked nose, sneezing and skin rashes.

Cetirizine blocks the effects of histamine and reduces these symptoms.

Cetirizine starts to work within 30 – 60 minutes after being taken. You should start to feel better within an hour.

Key facts:

  • It’s usual to take cetirizine once a day. Children sometimes take it twice a day.
  • Cetirizine is classed as a non-drowsy antihistamine, but some people still find it makes them feel quite sleepy.
  • Common side effects include headache, dry mouth, feeling sick, dizziness, tummy pain and diarrhea.
  • It’s best not to drink alcohol while you’re taking cetirizine as it can make you feel sleepy.
  • Cetirizine is sold under the trade names Benadryl Allergy, Piriteze, Zirtec, Zyrtec, and Reactine.

Cetirizine is available on prescription. You can also buy it from pharmacies and supermarkets.

Cetirizine comes as tablets, capsules and as a liquid that you swallow.

Despite cetirizine is being marketed as a non-drowsy antihistamine, it may still impair your thinking or reactions. Be careful if you drive or do anything that requires you to be alert. Drinking alcohol can increase certain side effects of cetirizine.

Tell your doctor if you regularly use other medicines that make you sleepy (such as other cold or allergy medicine, narcotic pain medicine, sleeping pills, muscle relaxers, and medicine for seizures, depression, or anxiety). They can add to sleepiness caused by cetirizine. Call your doctor if your symptoms do not improve, if they get worse, or if you also have a fever.

Fexofenadine vs Loratadine

Loratadine is a non-drowsy antihistamine (a second generation antihistamine) medicine that relieves the symptoms of allergies. Loratadine is used to treat hay fever, allergic conjunctivitis (red, itchy eye), eczema and hives. Loratadine is also used for reactions to insect bites and stings and for some food allergies. Loratadine is much less likely to make you feel sleepy than some other antihistamines such as diphenhydramine. Most people prefer to take a non-drowsy antihistamine instead of a sedating one. An exception is when you want the medicine to make you sleepy because you’ve got itchy skin that’s keeping you awake.

Loratadine is a histamine [H1] receptor blocker, it works by blocking the action of histamine, a substance in the body that causes allergic symptoms. When you come into contact with something you have an allergy to, such as pollen, animal hair or fur, house dust or insect bites, your body produces a chemical called histamine. Histamine is a chemical that’s released by Mast cells in your body when an allergen is encountered that can produce symptoms of sneezing, hives, itching, watery eyes, and runny nose, also known as hypersensitivity reactions. Usually histamine is a useful substance but in an allergic reaction it causes unpleasant symptoms including itchy, watery eyes, running or blocked nose, sneezing and skin rashes. Loratadine blocks the effects of histamine and so reduces these symptoms.

Loratadine is also available in combination with pseudoephedrine (Sudafed, others). This article only includes information about the use of loratadine alone. If you are taking the loratadine and pseudoephedrine combination product, read the information on the package label or ask your doctor or pharmacist for more information.

Loratadine is available on prescription. You can also buy loratadine from pharmacies and supermarkets.

Loratadine comes as a syrup (liquid), an immediate acting and extended release tablet, and a rapidly disintegrating (dissolving) tablet to take by mouth. It is usually taken once a day with or without food. Follow the directions on the package label carefully, and ask your doctor or pharmacist to explain any part you do not understand. Take loratadine exactly as directed. Do not take more or less of it or take it more often than directed on the package label or recommended by your doctor. If you take more loratadine than directed, you may experience drowsiness.

If you are taking the rapidly disintegrating tablet, follow the package directions to remove the tablet from the blister package without breaking the tablet. Do not try to push the tablet through the foil. After you remove the tablet from the blister package, immediately place it on your tongue and close your mouth. The tablet will quickly dissolve and can be swallowed with or without water.

Do not use loratadine to treat hives that are bruised or blistered, that are an unusual color, or that do not itch. Call your doctor if you have this type of hives.

Stop taking loratadine and call your doctor if your hives do not improve during the first 3 days of your treatment or if your hives last longer than 6 weeks. If you do not know the cause of your hives, call your doctor.

If you are taking loratadine to treat hives, and you develop any of the following symptoms, get emergency medical help right away:

  • difficulty swallowing,
  • speaking, or breathing;
  • swelling in and around the mouth or swelling of the tongue;
  • wheezing; drooling;
  • dizziness; or loss of consciousness.

These may be symptoms of a life-threatening allergic reaction called anaphylaxis. If your doctor suspects that you may experience anaphylaxis with your hives, he may prescribe an epinephrine injector (EpiPen). Do not use loratadine in place of the epinephrine injector.

Do not use this medication if the safety seal is open or torn.

Loratadine was evaluated for efficacy and safety in 228 patients with perennial allergic rhinitis. Taken at a dose of 10 mg once daily, loratadine was significantly more effective than placebo and comparable to terfenadine, 60 mg taken twice daily, in reducing combined symptom scores in this patient population. Efficacy was maintained throughout the 28 day course of treatment 12). The overall incidence of side effects with loratadine was low (14%) with few occurrences of sedation (3%) and dry mouth (4%).

Key facts

  • It’s usual to take loratadine once a day.
  • Loratadine is classed as a non-drowsy antihistamine, but some people still find it makes them feel slightly sleepy.
  • Children may also have a headache and feel tired or nervous after taking loratadine.
  • It’s best NOT to drink alcohol while you’re taking loratadine as it can make you feel sleepy.
  • Loratadine is also called by the brand names Clarityn Allergy, Clarityn Rapide Allergy, Alavert, Claritin, Claritin Reditab, Clear-Atadine, Dimetapp ND, ohm Allergy Relief, QlearQuil All Day & Night, Tavist ND, Wal-itin.

Before taking loratadine – Precautions

  • tell your doctor and pharmacist if you are allergic to loratadine, any other medications, or any of the ingredients in the type of loratadine you will be taking. Check the package label for a list of the ingredients.
  • tell your doctor and pharmacist what prescription and nonprescription medications, vitamins, nutritional supplements and herbal products you are taking or plan to take. Be sure to mention medications for colds and allergies.
  • tell your doctor if you have or have ever had asthma or kidney or liver disease.
  • tell your doctor if you are pregnant, plan to become pregnant, or are breast-feeding. If you become pregnant while taking loratadine, call your doctor.
  • if you have phenylketonuria (PKU, an inherited condition in which a special diet must be followed to prevent mental retardation), you should know that some brands of the orally disintegrating tablets may contain aspartame that forms phenylalanine.

What is fexofenadine used for

Fexofenadine is used to relieve the allergy symptoms of seasonal allergic rhinitis (”hay fever”), including runny nose; sneezing; red, itchy, or watery eyes (allergic conjunctivitis); itching of the nose, throat, or roof of the mouth in adults and children 2 years of age and older. Fexofenadine is also used to relieve symptoms of urticaria (hives; red, itchy raised areas of the skin), eczema including itching and rash in adults and children 6 months of age and older.

Fexofenadine is also used for reactions to insect bites, stings, some food allergies and a condition called chronic idiopathic urticaria in adults and children.

Fexofenadine is known as a non-drowsy antihistamine. It’s less likely to make you feel sleepy than some other antihistamines.

fexofenadine

Fexofenadine dose

Usual Adult Dose for Allergic Rhinitis

180 mg orally once a day OR 60 mg orally 2 times a day

Maximum dose: 180 mg/day

Comment:

  • Tablets should be taken with water.

Uses:

  • Relief of symptoms associated with seasonal allergic rhinitis (e.g., runny nose, sneezing, itchy, watery eyes, itching of the nose/throat)
  • Treatment of uncomplicated skin manifestations of chronic idiopathic urticaria

Usual Adult Dose for Urticaria

180 mg orally once a day OR 60 mg orally 2 times a day

Maximum dose: 180 mg/day

Comment:

  • Tablets should be taken with water.

Uses:

  • Relief of symptoms associated with seasonal allergic rhinitis (e.g., runny nose, sneezing, itchy, watery eyes, itching of the nose/throat)
  • Treatment of uncomplicated skin manifestations of chronic idiopathic urticaria

Usual Pediatric Dose for Allergic Rhinitis

6 months to 2 years: 15 mg orally 2 times a day

2 years to 11 years: 30 mg orally 2 times a day

12 years and older: 180 mg orally once a day OR 60 mg orally 2 times a day

Comments:

  • The oral suspension may be used by patients 6 months and older.
  • Tablets and oral dissolving tablets may be used by patients 6 to 11 years of age.
  • Gel-coated tablet formulations should be limited to patients 12 years and older.

Uses:

  • Relief of symptoms associated with seasonal allergic rhinitis (e.g., runny nose, sneezing, itchy, watery eyes, itching of the nose/throat)
  • Treatment of uncomplicated skin manifestations of chronic idiopathic urticaria

Usual Pediatric Dose for Urticaria

6 months to 2 years: 15 mg orally 2 times a day

2 years to 11 years: 30 mg orally 2 times a day

12 years and older: 180 mg orally once a day OR 60 mg orally 2 times a day

Comments:

  • The oral suspension may be used by patients 6 months and older.
  • Tablets and oral dissolving tablets may be used by patients 6 to 11 years of age.
  • Gel-coated tablet formulations should be limited to patients 12 years and older.

Uses:

  • Relief of symptoms associated with seasonal allergic rhinitis (e.g., runny nose, sneezing, itchy, watery eyes, itching of the nose/throat)
  • Treatment of uncomplicated skin manifestations of chronic idiopathic urticaria

Renal Dose Adjustments

Adult:

  • Creatinine Clearance 90 mL/min or less: 60 mg orally once a day

Pediatric:

6 months to less than 2 years:

  • Creatinine Clearance 90 mL/min or less: 15 mg orally once a day

2 to 11 years:

  • Creatinine Clearance 90 mL/min or less: 30 mg orally once a day

Liver Dose Adjustments

Data not available

Dialysis

Data not available

How and when to take fexofenadine

If you or your child have been prescribed fexofenadine, follow your doctor’s instructions about how and when to take it.

How should fexofenadine be used?

Fexofenadine comes as a tablet and a suspension (liquid) to take by mouth. It is usually taken with water once or twice a day. Fexofenadine will work better if it is not taken with fruit juices such as orange, grapefruit, or apple juice. Take fexofenadine at around the same time(s) every day. Follow the directions on your prescription label carefully, and ask your doctor or pharmacist to explain any part you do not understand. Take fexofenadine exactly as directed. Do not take more or less of it or take it more often than prescribed by your doctor.

Fexofenadine controls the symptoms of seasonal allergic rhinitis and urticaria but does not cure these conditions. Continue to take fexofenadine even if you feel well and are not experiencing these symptoms. If you wait too long between doses, your symptoms may become worse.

Shake the suspension well before each use to mix the medication evenly.

How much should I take?

Fexofenadine comes as tablets (30mg, 120mg and 180mg).

How much you take depends on why you’re taking fexofenadine:

  • For hay fever – the usual dose for adults and children aged 12 years and over is 120mg once a day. The usual dose for children aged 6 to 11 years is 30mg twice a day. In this case, try to space the doses 10 to 12 hours apart.
  • For hives (nettle rash) – the usual dose for adults and children aged 12 years and over is 180mg once a day.

Fexofenadine Dosing

The dose of this medicine will be different for different patients. Follow your doctor’s orders or the directions on the label. The following information includes only the average doses of this medicine. If your dose is different, do not change it unless your doctor tells you to do so.

The amount of medicine that you take depends on the strength of the medicine. Also, the number of doses you take each day, the time allowed between doses, and the length of time you take the medicine depend on the medical problem for which you are using the medicine.

For symptoms of hay fever:

  • For oral dosage form (capsules, tablets):
    • Adults and children 12 years of age and older—60 milligrams (mg) two times a day, or 180 mg once a day.
    • Children 6 to 11 years of age—30 mg two times a day.
    • Children 4 to 6 years of age—Use and dose must be determined by your doctor .
    • Children and infants up to 4 years of age—Use is not recommended.
  • For oral dosage form (disintegrating tablets):
    • Children 6 to 11 years of age—30 milligrams (mg) two times a day, on an empty stomach.
    • Children 4 to 6 years of age—Use and dose must be determined by your doctor .
    • Children and infants up to 4 years of age—Use is not recommended.
  • For oral dosage form (suspension):
    • Children 4 to 11 years of age—30 milligrams (mg) or 5 milliliters (mL) two times a day.
    • Children younger than 4 years of age—Use and dose must be determined by your doctor.

For symptoms of chronic hives:

  • For oral dosage form (capsules, tablets):
    • Adults and children 12 years of age and older—60 milligrams (mg) two times a day, or 180 mg once a day.
    • Children 4 to 11 years of age—30 mg two times a day.
    • Children younger than 4 years of age—Use and dose must be determined by your doctor.
  • For oral dosage form (disintegrating tablets):
    • Children 4 to 11 years of age—30 milligrams (mg) two times a day, on an empty stomach.
    • Children younger than 4 years of age—Use and dose must be determined by your doctor.
  • For oral dosage form (suspension):
    • Children 4 to 11 years of age—30 milligrams (mg) or 5 milliliters (mL) two times a day.
    • Children 6 months to 4 years of age—15 mg or 2.5 mL two times a day.
    • Children younger than 6 months of age—Use and dose must be determined by your doctor.

How to take fexofenadine

  • If you’re taking 30mg fexofenadine tablets, you can take them with or without food.
  • If you’re taking 120mg and 180mg fexofenadine tablets, take them before a meal.

Always take your fexofenadine tablets with a drink of water. Swallow them whole – do not chew them.

Do NOT take fexofenadine with juice such as grapefruit, orange, or apple juice.

You should NOT take antacids that contain aluminum or magnesium hydroxide within 15 minutes of taking this medicine. If you are uncertain about this, ask your doctor or pharmacist .

For patients using the oral disintegrating tablet form of fexofenadine:

  • Make sure your hands are dry.
  • Do not push the tablet through the foil backing of the package. Instead, gently peel back the foil backing and remove the tablet.
  • Immediately place the tablet on top of the tongue. Do not chew or break the tablet.
  • The tablet will dissolve in seconds, and you may swallow it with your saliva. You may drink a glass of water after the tablet has dissolved.
  • Always take this tablet on an empty stomach.

Shake the oral liquid well before using it. Measure the liquid with a marked measuring spoon, oral syringe, or medicine cup.

When to take fexofenadine

You may only need to take fexofenadine on a day you have symptoms, such as if you’ve been exposed to something you’re allergic to like animal hair. Or you may need to take it regularly to prevent symptoms, such as to stop hay fever during spring and summer.

What if I forget to take it?

If you’re taking fexofenadine once a day, do not take a double dose to make up for a forgotten dose. Take the next dose at the usual time as prescribed by your doctor.

If you forget doses often, it may help to set an alarm to remind you. You could also ask your pharmacist for advice on other ways to help you remember to take your medicine.

What if I take too much fexofenadine?

Fexofenadine is generally very safe. Taking too much is unlikely to harm you.

If you take an extra dose by mistake, you might get some of the common side effects. If this happens or you’re concerned, contact your doctor.

Fexofenadine side effects

Like all medicines, fexofenadine can cause side effects, although not everyone gets them.

Common side effects

Common side effects of fexofenadine happen in more than 1 in 100 people. Talk to your doctor or pharmacist if these side effects bother you or don’t go away:

  • feeling sick
  • vomiting
  • feeling sleepy
  • headache
  • dry mouth
  • feeling dizzy

Check with your health care professional if any of the following side effects continue or are bothersome or if you have any questions about them.

Gastrointestinal

  • Very common (10% or more): Vomiting (up to 12%)
  • Common (1% to 10%): Nausea, diarrhea, stomach discomfort

Nervous system

  • Very common (10% or more): Headache (up to 10.3%)
  • Common (1% to 10%): Drowsiness, dizziness, somnolence

Other side effects

  • Common (1% to 10%): Otitis media, pyrexia, fatigue, extremity pain

Respiratory

  • Common (1% to 10%): Cough, upper respiratory tract infection, rhinorrhea
  • Frequency not reported: Dyspnea

Musculoskeletal

  • Common (1% to 10%): Back pain

Genitourinary

  • Common (1% to 10%): Dysmenorrhea

Psychiatric

  • Frequency not reported: Insomnia, nervousness, nightmares, sleep disorders or paroniria/excessive dreaming

Cardiovascular

  • Frequency not reported: Palpitations, tachycardia, chest tightness

Hypersensitivity

  • Frequency not reported: Hypersensitivity reactions, angioedema, systemic anaphylaxis

Dermatologic

  • Frequency not reported: Rash, pruritus, flushing

Less common side effects

  • back pain
  • body aches or pain
  • chills
  • coughing
  • diarrhea
  • difficulty with moving
  • dizziness
  • ear congestion
  • earache
  • fever
  • headache
  • joint pain
  • loss of voice
  • muscle aching or cramping
  • muscle pains or stiffness
  • nasal congestion
  • nausea
  • pain in arms or legs
  • pain or tenderness around eyes or cheekbones
  • painful menstrual bleeding
  • redness or swelling in ear
  • ringing or buzzing in ears
  • runny or stuffy nose
  • sleepiness or unusual drowsiness
  • sneezing
  • sore throat
  • stomach upset
  • swollen joints
  • unusual feeling of tiredness or weakness
  • viral infection (such as cold and flu)

Other side effects not listed may also occur in some patients. If you notice any other effects, check with your healthcare professional.

Rare side effects

  • Nervousness
  • Rash
  • Sleeplessness
  • Terrifying dreams
  • Trouble sleeping
  • Chest tightness
  • Feeling of warmth, redness of the face, neck, arms and occasionally, upper chest
  • Large, hive-like swelling on face, eyelids, lips, tongue, throat, hands, legs, feet, or sex organs
  • Shortness of breath, difficult or labored breathing

Although not all of these side effects may occur, if they do occur they may need medical attention.

Check with your doctor immediately if you have any of the side effects listed above.

Serious side effects

It’s rare to have a serious side effect with fexofenadine.

  • Tell your doctor straight away if you have a fast or irregular heartbeat.

Serious allergic reaction

In rare cases, it’s possible to have a serious allergic reaction to fexofenadine.

  • A serious allergic reaction is an emergency. Contact a doctor straight away if you think you or someone around you is having a serious allergic reaction.

The warning signs of a serious allergic reaction are:

  • getting a skin rash that may include itchy, red, swollen, blistered or peeling skin
  • wheezing
  • tightness in the chest or throat
  • having trouble breathing or talking
  • swelling of the mouth, face, lips, tongue, or throat

These are not all the side effects of fexofenadine. For a full list see the leaflet inside your medicines packet.

How to cope with side effects

What to do about:

  • feeling sick – stick to simple meals and don’t eat rich or spicy food
  • feeling sleepy – try a different non-drowsy antihistamine. If this doesn’t help, talk to your doctor
  • headache – take an everyday painkiller like paracetamol or ibuprofen
  • dry mouth – chew sugar-free gum or suck sugar-free sweets
  • feeling dizzy – lie down until the dizziness passes, then get up slowly. Move slowly and carefully. Avoid coffee, cigarettes, alcohol and recreational drugs. If the dizziness doesn’t get better within a couple of days, speak to your pharmacist or doctor.

Human Toxicity Reports

Safety and efficacy of fexofenadine hydrochloride have not been established in children younger than 6 years of age 13).

In clinical trials, dysmenorrhea occurred in 1.5% of patients receivingoral fexofenadine 60 mg twice daily, compared to 0.3% in patients receiving placebo 14).

In controlled clinical studies in patients 12 years of age and older with allergic rhinitis receiving oral fexofenadine hydrochloride dosages of 60 mg twice daily or placebo, drowsiness or fatigue occurred in 1.3% of patients, compared with 0.9% of those receiving placebo 15). In these studies in patients receiving fexofenadine hydrochloride dosages of 180 mg once daily (as conventional tablets) or placebo, headache was reported in 10.6 or 7.5% of patients, respectively. In controlled studies in children 6-11 years of age with seasonal allergic rhinitis receiving fexofenadine hydrochloride dosages of 30 mg twice daily or placebo, headache was reported in 7.2 or 6.6% of patients, respectively, while pain was reported in 2.4 or 0.4% of patients, respectively 16).

During controlled clinical studies, nausea and dyspepsia were reported in 1.6 and 1.3%, respectively, of patients receiving oral fexofenadine hydrochloride dosages of 60 mg twice daily versus 1.5 and 0.6%, respectively, of those receiving placebo 17).

Rash, urticaria, pruritus, and hypersensitivity reactions including angioedema, chest tightness, dyspnea, flushing, or anaphylaxis have been reported rarely in patients receiving fexofenadine hydrochloride 18).

In controlled studies in adults and children 12 years and older with chronic idiopathic urticaria receiving fexofenadine hydrochloride dosages of 60 mg twice daily or placebo, both back pain and sinusitis were reported in 2.2 or 1.1% of patients, respectively 19).

Clinical data from over 2000 patients indicate that fexofenadine hydrochloride lacks the cardiotoxic potential of its parent drug terfenadine 20). In 714 patients with seasonal allergic rhinitis, fexofenadine hydrochloride dosages of 60-240 mg twice daily were not associated with statistically significant mean increases in the QT interval corrected for rate (QTc) in controlled clinical studies. In addition, in 231 healthy individuals, fexofenadine hydrochloride dosages of 240 mg given once daily for 1 year also were not associated with statistically significant increases in the mean QTc. Even at dosages exceeding these (e.g., up to 400 mg twice daily for 6 days in 40 patients, up to 690 mg twice daily for about 1 month in 32 patients, up to 800 mg given in a single dose in 87 patients), statistically significant mean increases in the QTc or other ECG abnormalities have not been reported in healthy adults or patients with seasonal allergic rhinitis 21).

Viral infection (eg, cold, influenza) or dysmenorrhea was reported in 2.5 or 1.5% of patients 12 years of age and older receiving fexofenadine hydrochloride in dosages of 60 mg twice daily, respectively. In controlled clinical studies in adults and children 12 years of age and older receiving fexofenadine hydrochloride dosages of 180 mg once daily or placebo, upper respiratory tract infection was reported in 3.2 or 3.1% of patients, respectively, while back pain was reported in 2.8 or 1.4% of patients, respectively 22).

In controlled studies in children 6-11 years of age with seasonal allergic rhinitis receiving fexofenadine hydrochloride 30 mg twice daily, upper respiratory tract infection, coughing, accidental injury, fever, and otitis media occurred in 4.3, 3.8, 2.9, 2.4, and 2.4% of children, respectively, while these adverse effects were reported in 1.7, 1.3, 1.3, 0.9, and 0%, respectively, in those receiving placebo 23).

To gain insight into possible mechanisms of and predisposing factors for torsades de pointes during terfenadine therapy, spontaneous reports in the US Food and Drug Administration’s Spontaneous Reporting System database were examined 24). Based on the characteristics of the cases, in vitro cardiac electrophysiologic studies were conducted to test the hypothesis that terfenadine, and not its major metabolite, has actions similar to those of quinidine and is responsible for this form of cardiac toxicity. Spontaneous reports from the general medical community. As of April 1, 1992, 25 cases of torsades de pointes had been reported to the Food and Drug Administration’s Spontaneous Reporting System. Predisposing factors in these cases indicated that the parent drug Terfenadine, but not its metabolite Fexofenadine, may have actions similar those of quinidine that are responsible for inducing arrhythmia 25). In vitro studies found that terfenadine is equipotent to quinidine as a blocker of the delayed rectifier potassium current in isolated feline myocytes. The metabolite, terfenadine carboxylate, did not inhibit this potassium current even at concentrations 30 times higher than the concentration of terfenadine producing a half-maximal effect. Since blockade of the potassium channel did not occur with the major metabolite of terfenadine, episodes of torsades de pointes are most likely the result of a quinidine-like action of the parent drug and of factors that impair the normally rapid metabolism of terfenadine. Dosage restriction and awareness of the clinical conditions and drug interactions capable of inhibiting the metabolism of terfenadine are essential for prevention of this serious reaction 26). In controlled trials with approximately 6,000 persons, no case of fexofenadine-associated torsades de pointes was observed. The frequency and magnitude of QTc outliers were similar between fexofenadine HCl and placebo in all studies. Based on a large clinical database, the authors conclude that fexofenadine HCl has no significant effect on QTc, even at doses > 10-fold higher than that is efficacious for seasonal allergic rhinitis 27).

Fexofenadine overdose

In case of overdose, call the poison control helpline at 1-800-222-1222. Information is also available online at https://www.poisonhelp.org/help. This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

Little information is available regarding toxicity. Clinical effects are anticipated to be an extension of adverse effects reported with therapeutic use. Dizziness, drowsiness, and dry mouth have been reported with fexofenadine overdose.

Symptoms of Allegra overdose may include:

  • dizziness
  • drowsiness
  • dry mouth

References   [ + ]

Sign up to get VIP access to eBooks and valuable health tips for FREE!>>> Subcribe now